Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 94, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 16, 2018, 7:33 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2018, 7:33 PM CDT (00:33 UTC)
- Expired
- May 16, 2018, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:38 PM CDT | HAIL 1 | Baileyville, KS | GROUND IS WHITE FROM HAIL THE SIZE OF NICKLES TO QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WUUS53 KTOP 170033
SVRTOP
KSC117-131-170100-
/O.NEW.KTOP.SV.W.0094.180517T0033Z-180517T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
733 PM CDT WED MAY 16 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Nemaha County in northeastern Kansas...
East central Marshall County in northeastern Kansas...
* Until 800 PM CDT
* At 732 PM CDT, a severe thunderstorm was located over Baileyville,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter sized hail
north of Baileyville.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seneca, Centralia, Axtell, Vermillion and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3993 9625 3993 9609 3970 9608 3970 9637
TIME...MOT...LOC 0032Z 009DEG 23KT 3985 9619
HAIL...1.00IN
WIND...60MPH
$$
Sanders2 follow-up statements
658
WWUS53 KTOP 170042
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
742 PM CDT WED MAY 16 2018
KSC117-131-170100-
/O.CON.KTOP.SV.W.0094.000000T0000Z-180517T0100Z/
Nemaha-Marshall-
742 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL NEMAHA AND EAST CENTRAL MARSHALL COUNTIES...
At 741 PM CDT, a severe thunderstorm was located near Baileyville,
moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported quarter sized hail in
Baileyville at 738 PM CDT.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Centralia, Vermillion and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3985 9629 3985 9609 3970 9608 3970 9637
TIME...MOT...LOC 0041Z 009DEG 23KT 3979 9620
HAIL...1.00IN
WIND...60MPH
$$
Sanders251
WWUS53 KTOP 170050
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
750 PM CDT WED MAY 16 2018
KSC117-131-170100-
/O.EXP.KTOP.SV.W.0094.000000T0000Z-180517T0100Z/
Nemaha-Marshall-
750 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL NEMAHA AND EAST
CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3985 9629 3985 9609 3970 9608 3970 9637
TIME...MOT...LOC 0050Z 009DEG 23KT 3974 9621
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:26 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 16, 6:26 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 626 PM CDT Wed May 16 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 309 PM CDT Wed May 16 2018 Short-term forecast will include a few showers and perhaps a short- lived thunderstorm or two this afternoon and early evening. Overall pattern, as seen from GOES-16 and upper air samplings, suggests most significant PFJ energy remains along the northern tier of the CONUS/Canadian border region. A weak cut-off low is in the process of filling over the western CONUS with a weak northwest to quasi- zonal flow over the Central Plains. Surface boundaries remain well south and north of the area with weak surface ridging into the region. That said, there is a weak mid level wave working through southeastern NE into northern MO and a remnant MCV to the south in eastern OK and western AR. The weak wave will continue to bring a slight chance for some brief showers and a clap of thunder or two as low level lapse rates have risen to around 7.5 C/km over the area. Inverted V type profiles have thus set up. So, storms that do form could exhibit brief heavy rain and some gusty outflow winds but nothing is expected to be severe at this time. Short lived nature of the storms may also make it difficult for even small hail to be too big of a concern. This activity will likely end near sunset and again primarily impact eastern portions of the forecast area and far northeast KS. With mixing up to the 800mb level and some insolation through high cloud cover, temps have risen into the low 80s today, which is still around seasonal norms. Lows tonight dip into the 60s with dry conditions overnight. May be some areas see some shallow fog in the morning, but probably in the lowest lying areas as to be expected. Thursday have kept the forecast dry with heights rising over the area as a mid level ridge translates over the area and a general lack of forcing or boundaries is evident over the area. Highs into the middle 80s should be more common. .LONG TERM...(Thursday night through Wednesday) Issued at 309 PM CDT Wed May 16 2018 Long term forecast into overnight Thursday and into Friday bring returned chances for showers and storms into part of the weekend. Weak embedded waves in the southwest flow over the Rockies will help storms initiating in the foothills within upslope flow regime to move out over the High Plains into the overnight period. Some guidance keeps these storms on track into the forecast area for Friday morning. These will not likely remain severe as they move into the area and dissipate. As a lee low undergoes cyclogenesis Friday afternoon over southeastern CO vicinity, WAA should increase over the area and showers and storms could develop into the afternoon hours and early evening. Deep layer shear does increase, but still appears to remain marginal at this time. Instability does develop with the greatest theta-e air advection over western areas into north central KS. This would be the likely area for any strong to severe storms to develop. Saturday is also a period to watch for possible strong to at least a few severe storms to develop, but question remains on position of the warm front as model solutions have yet to have general good agreement on warm frontal position as well as the track of the surface low. GFS has nudged the boundaries further north into Nebraska and maintains slightly stronger shear and negatively tilted low amplitude trough over the area. NAM and ECMWF appear to be further south with track of the low and vary on strength of deep layer shear. Just too much uncertainty at this point to either rule out strong to severe storms or be too bullish on them for that matter. Overall, temps remain above seasonal norms with a bit of relief on Sunday on the back side of the Saturday system. However, a quick rebound into the mid to upper 80s with mid 60s dewpoints will be common. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 626 PM CDT Wed May 16 2018 Outflow boundary from early afternoon convection in NW Missouri continues to push south and encourage further updrafts. Will go ahead with VCTS at TOP and FOE at this point through boundary layer should stabilize significantly in the next few hours in light winds and 20-25F temp/dewpoint spreads. Winds could gusts could be the main aviation impact. Additional outflow wind and lingering high cloud further inhibits BR formation, and with somewhat more wind forecast for the lower levels and higher crossover temps today compared to Tuesday, will keep any visibility restrictions out. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Drake AVIATION...65
Hazardous weather outlook, May 16, 6:14 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 614 PM CDT Wed May 16 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-172315- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 614 PM CDT Wed May 16 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible this evening in northeast and portions of east central Kansas. A few of the storms could become severe and produce hail around an inch in diameter and wind gusts around 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a risk for strong to severe thunderstorms Friday late afternoon and evening for parts of north central Kansas and then again on Saturday afternoon and evening for portions of northeastern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 16, 6:01 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
601 PM CDT WED MAY 16 2018
KSZ011-024-162330-
Jackson-Nemaha-
601 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA AND NORTHERN
JACKSON COUNTIES UNTIL 630 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Wetmore, moving southeast at 5 mph.
Nickel size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Holton, Wetmore, Whiting, Circleville, Netawaka and Soldier.
LAT...LON 3957 9556 3957 9557 3948 9557 3952 9602
3965 9593 3965 9556
TIME...MOT...LOC 2301Z 326DEG 4KT 3959 9587
SandersSpecial weather statement, May 16, 6:13 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Topeka KS 613 PM CDT WED MAY 16 2018 KSZ026-162345- Jefferson- 613 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL 645 PM CDT... At 613 PM CDT, Doppler radar was tracking a strong thunderstorm over Nortonville, moving south at 10 mph. Nickel size hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Valley Falls, Nortonville and Winchester. LAT...LON 3927 9556 3942 9552 3942 9518 3927 9518 TIME...MOT...LOC 2313Z 351DEG 7KT 3942 9537 Sanders
Special weather statement, May 16, 7:08 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Topeka KS 708 PM CDT WED MAY 16 2018 KSZ010-011-170045- Nemaha-Marshall- 708 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES UNTIL 745 PM CDT... At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Pawnee City, moving south at 20 mph. Dime size hail and winds up to 40 mph will be possible with this storm. Locations impacted include... Seneca, Axtell, Beattie and Baileyville. LAT...LON 3978 9607 3978 9651 4000 9632 4000 9607 TIME...MOT...LOC 0007Z 009DEG 16KT 4001 9618 Sanders
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:08 PM CDT | Special Weather Statement | TOP | Marshall | 37 min |
| May 16, 8:07 PM CDT | Special Weather Statement | TOP | Pottawatomie | 23 min |
| May 16, 8:33 PM CDT | Special Weather Statement | TOP | Pottawatomie | 27 min |
| May 16, 10:27 PM CDT | Special Weather Statement | TOP | Anderson | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.